Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 107, NWS Kansas City, MO

September 7, 2012Howard County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 7, 2012, 3:21 PM CDT for Howard County, Missouri. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2012, 3:21 PM CDT (20:21 UTC)
Expired
Sep 7, 2012, 3:45 PM CDT
In force
24 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 3:40 PM CDTHAIL 0.888 Nne Rocheport, MO
Sep 7, 3:45 PM CDTHAIL 1.57 Ese New Franklin, MOREPORT VIA COCORAHS
Sep 7, 3:50 PM CDTHAIL 13 N Boonville, MOQUARTER SIZE HAIL NORTH OF BOONVILLE NEAR HIGHWAY 5...REPORT FROM SPOTTER VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WUUS53 KEAX 072021
SVREAX
MOC089-072045-
/O.NEW.KEAX.SV.W.0107.120907T2021Z-120907T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 PM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HOWARD COUNTY IN CENTRAL MISSOURI...

* UNTIL 345 PM CDT

* AT 319 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEW
  FRANKLIN...AND MOVING EAST AT 30 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN HOWARD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3900 9256 3898 9256 3897 9256 3898 9270
      3898 9271 3898 9274 3897 9278 3898 9281
      3911 9279 3914 9248
TIME...MOT...LOC 2021Z 276DEG 25KT 3904 9270

HAIL...1.25IN
WIND...60 MPH

$$

CUTTER
2 follow-up statements
726 
WWUS53 KEAX 072035
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT FRI SEP 7 2012

MOC089-072045-
/O.CON.KEAX.SV.W.0107.000000T0000Z-120907T2045Z/
HOWARD MO-
335 PM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HOWARD COUNTY UNTIL 345 PM CDT...

AT 333 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCHEPORT...
AND MOVING EAST AT 30 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN HOWARD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3900 9256 3897 9256 3898 9270 3912 9266
      3914 9248
TIME...MOT...LOC 2035Z 276DEG 25KT 3903 9258

HAIL...1.25IN
WIND...60 MPH

$$

CUTTER
302 
WWUS53 KEAX 072042
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
342 PM CDT FRI SEP 7 2012

MOC089-072053-
/O.EXP.KEAX.SV.W.0107.000000T0000Z-120907T2045Z/
HOWARD MO-
342 PM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWARD COUNTY
WILL EXPIRE AT 345 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3900 9256 3897 9256 3898 9270 3912 9266
      3914 9248
TIME...MOT...LOC 2043Z 276DEG 25KT 3902 9251

$$

CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:21 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 7, 3:21 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 PM CDT Fri Sep 7 2012

.DISCUSSION...

A quiet morning has turned into a busier afternoon as convection has
started to move into the CWA from central and southern Kansas. A
quiet overnight has allowed through the southern CWA to experience
substantial destabilization despite the frontal boundary moving into
the area. MLCAPE values between 1500-2000 J/KG are now beginning to
feed elevated convection which formed over central Kansas as 500 mb
flow has flattened and speed max moved into the region. This has
allowed convection to intensify and become sfc based as it
approaches the southern CWA and further elevated convection to form
over the eastern CWA this afternoon. DCAPE values approaching 1300
J/KG persist over the extreme southern CWA and further south into
southern MO, which will promote a damaging wind threat. Severe threat
less significant in the northeastern CWA given lower instability
values, however increasing shear may still promote some severe hail.
Given relative storm motion, would expect a limited time duration of
svr weather would expect much of the threat to move east and south of
the CWA by 5-6 PM.

Elsewhere, strong ambient wind flow continues to build across eastern
Kansas as surface pressure gradient has tightened significantly due
to strong height rises coming down the Plains and arrival of
secondary cold front. 925mb northeast winds approaching 45 knots have also
promoted some downward momentum producing sfc wind gusts as high as
45 mph along the KS/MO border.

This evening...back edge of precipitation is timed into the eastern
edge of the CWA by 7pm which will leave brisk conditions for the
evening activities. North winds will continue to average some 10-15
knots with occasional gusts approaching 25 knots through midnight.

Saturday/Sunday: High pressure will surge into the area from the
northwest. Temperatures on Saturday will climb into the middle 70s.
Guidance is indicating a secondary cold front moving through the area
Saturday night into Sunday morning. This front should minimize any
fog threat and bring slightly cooler air in for Sunday. Have lowered
Sundays temperatures 1-2 categories with readings in the middle to
upper 70s.

Dux

Medium Range (Sunday through Wednesday)...

Sunday through Tuesday: This portion of the extended period will be
characterized by a warming trend and dry weather. Sunday will
feature below average highs as upper level troughing over the Great
Lakes and ridging over the Eastern Rockies will leave the area in
cool northwest flow aloft. This coupled with a cool Canadian high at
the surface will yield highs in the mid 70s to near 80. Monday the
upper ridge over the Rockies will slide east over the area providing
for height rises as surface high pressure remains in control. This
will allow temperatures to warm a few degrees into the upper 70s to
lower 80s. Tuesday the upper level ridge begins to flatten across
the area as an upper level trough moves into the Northern Plains.
However, the surface ridge will slide to the east into the Ohio
River Valley allowing for a return to southerly flow. This will
allow temperatures to rise into the mid to upper 80s.

Tuesday night through Wednesday: Tuesday night the aforementioned
upper trough over the Northern Plains will move into the Upper
Midwest forcing a cold front into the area. Models are producing
light QPF across northwest Missouri behind the front as it moves
through on Wednesday. As such have slight chance POPs across
northwest Missouri on Wednesday. Otherwise, temperatures will be
cooler behind the front with highs in the mid 70s to lower 80s.

&&

.AVIATION...

For the 18Z TAFs: Cluster of showers and thunderstorms continues to
move across central Kansas early this afternoon and is timed to reach
the terminals by 19z. Relatively short duration of rain is expected,
with timing on the back edge of precipitation between 22-23Z.
Visibilities and ceilings will generally remain VFR, with periodic dips into
MVFR category in stronger downpours. Once rain moves out of the area
late this afternoon, VFR conditions expected into Saturday. Winds
however will remain fairly brisk through the overnight hours with a
northerly direction prevailing between 8-14 knots.

Dux

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Sep 7, 1:55 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
155 PM CDT FRI SEP 7 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
155 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT HAS MOVED THROUGH THE AREA EARLY THIS AFTERNOON. A
LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO
EASTERN KANSAS AND WESTERN MISSOURI INTO EARLY EVENING.

A CLUSTER OF STRONG TO SEVERE STORMS HAS DEVELOPED ACROSS EAST
CENTRAL KANSAS THIS AFTERNOON AND CONTINUES TO TRACK EASTWARD TOWARDS
THE SOUTHERN PORTIONS OF THE OUTLOOK AREA. SHOULD THESE STORMS
CONTINUE TO HOLD TOGETHER...A SEVERE WEATHER RISK WILL BE POSSIBLE
FOR AREAS SOUTH OF HIGHWAY 50 THROUGH 7PM ESPECIALLY IN AREAS FROM
PAOLA TO LA CYGNE TO CLINTON...MARSHALL...SEDALIA AND BOONVILLE WHERE
TEMPERATURES HAVE WARMED INTO THE 90S. THE PRIMARY THREAT WITH ANY
STRONG STORM WOULD BE DAMAGING WINDS.

RAIN WILL COME TO AN END FROM WEST TO EAST BY 7PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AREAS SOUTH OF HIGHWAY 50.

DUX

In the hours before

Special weather statement, Sep 7, 1:52 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 PM CDT FRI SEP 7 2012

KSZ057-060-071945-
LINN KS-MIAMI KS-
152 PM CDT FRI SEP 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINN AND MIAMI COUNTIES IN EAST
CENTRAL KANSAS UNTIL 245 PM CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF OSAGE CITY TO 7 MILES SOUTHWEST OF OLIVET TO 9
MILES WEST OF BURLINGTON...AND MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSAWATOMIE...PAOLA...MOUND CITY...LA CYGNE...PLEASANTON...
  LOUISBURG...PARKER...BLUE MOUND...FONTANA...PRESCOTT...BEAGLE...
  HILLSDALE...WAGSTAFF...NEW LANCASTER AND CHILES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3811 9508 3826 9508 3826 9507 3868 9507
      3869 9466 3829 9465 3805 9467 3803 9508
TIME...MOT...LOC 1852Z 277DEG 44KT 3867 9585 3841 9577
          3818 9584

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:38 PM CDTSevere Thunderstorm WarningEAXBates37 min
Sep 7, 3:42 PM CDTSpecial Weather StatementEAXCooper33 min
Sep 7, 3:54 PM CDTSevere Thunderstorm WarningEAXCooper36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.